Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 405, NWS Birmingham, AL

October 24, 2001Limestone County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 24, 2001, 9:41 PM CDT for Limestone County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2001, 9:41 PM CDT (02:41 UTC)
Expired
Oct 24, 2001, 10:00 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS54 KBMX 250241
SVRBHM
ALC083-250300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
941 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1000 PM CDT

* AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ATHENS TO 6 MILES WEST OF
  MOORESVILLE...MOVING EAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...RURAL
EASTERN LIMESTONE COUNTY.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:04 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Oct 24, 3:04 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED OCT 24 2001

A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL
THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL
AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE
AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT
OF THE AREA BEFORE DAYBREAK THURSDAY.  MOST UPPER LEVEL SUPPORT WITH
THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF
SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE
ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF
THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT
AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE
STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS
SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY.

HSV 049/066 038/067 8000
BHM 052/069 038/068 7000
MGM 059/075 039/071 6000

.BHM...NONE.

In the hours before

Local storm report, Oct 24, 8:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    WATERLOO                  AL   WIND DAMAGE
10/24/01   LAUDERDALE                     SEVERAL TREES DOWN, ALONG
                                          WITH DIME SIZE HAIL, IN
                                          THE CITY LIMITS.

0835 PM    LEXINGTON                 AL   0.75 IN HAIL
10/24/01   LAUDERDALE                     DIME SIZE HAIL WITHIN THE
                                          LEXINGTON CITY LIMITS.

0835 PM    OAKLAND                   AL   0.75 IN HAIL
10/24/01   LAUDERDALE                     DIME SIZE HAIL REPORTED
                                          IN THE OAKLAND CITY
                                          LIMITS.
Local storm report, Oct 24, 8:52 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LEIGHTON                  AL   WIND DAMAGE
10/24/01   COLBERT                        TREES AND POWERLINES DOWN
                                          IN THE CITY OF LEIGHTON.
                                          REPORTED BY THE STATE
                                          POLICE DEPARTMENT.
Local storm report, Oct 24, 9:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    RUSSELLVILLE              AL   WIND DAMAGE
10/24/01   FRANKLIN                       TREES DOWN WITHIN THE
                                          CITY, ON LAWRENCE STREET
                                          (STATE HIGHWAY 24).
                                          REPORTED BY THE
                                          RUSSELLVILLE POLICE
                                          DEPARTMENT.
Local storm report, Oct 24, 9:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    3SE SPRING VALLEY         AL   0.88 IN HAIL
10/24/01   COLBERT                        NICKEL SIZED HAIL
                                          REPORTED ALONG LAGRANGE
                                          RD IN THE SOUTHEASTERN
                                          PORTION OF COLBERT
                                          COUNTY.  REPORTED BY
                                          COLBERT SHERIFFS OFFICE.
Local storm report, Oct 24, 9:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    MOULTON                   AL   WIND DAMAGE
10/24/01   LAWRENCE                       NUMEROUS TREES DOWN JUST
                                          TO THE NORTH OF MOULTON.
                                          REPORTED BY LAWRENCE
                                          COUNTY EMA.
Special weather statement, Oct 24, 9:34 PM CDT, 7 minutes before
ALZ001>017-022>024-030-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
934 PM CDT WED OCT 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 803...

  COLBERT...FRANKLIN...LAUDERDALE...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 803
WHICH IS IN EFFECT UNTIL 100 AM...

  BLOUNT...CULLMAN...DEKALB...FAYETTE...GREENE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARION...MARSHALL...MORGAN...PICKENS...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:32 PM CDTSevere Thunderstorm WarningBMXLauderdale43 min
Oct 24, 8:01 PM CDTSevere Thunderstorm WarningBMXColbert44 min
Oct 24, 8:12 PM CDTSevere Thunderstorm WarningBMXLauderdale48 min
Oct 24, 8:31 PM CDTSevere Thunderstorm WarningBMXFranklin44 min
Oct 24, 8:34 PM CDTSevere Thunderstorm WarningBMXLimestone41 min
Oct 24, 8:42 PM CDTSevere Thunderstorm WarningBMXColbert38 min
Oct 24, 8:52 PM CDTSevere Thunderstorm WarningBMXLawrence38 min
Oct 24, 8:59 PM CDTSevere Thunderstorm WarningBMXMarion46 min
Oct 24, 9:10 PM CDTSevere Thunderstorm WarningBMXLimestone35 min
Oct 24, 9:15 PM CDTSevere Thunderstorm WarningBMXFranklin25 min
Oct 24, 9:22 PM CDTSevere Thunderstorm WarningBMXMadison, Morgan53 min
Oct 24, 9:22 PM CDTSevere Thunderstorm WarningBMXWinston53 min
Oct 24, 9:28 PM CDTSevere Thunderstorm WarningBMXLawrence17 min
Oct 24, 10:06 PM CDTSevere Thunderstorm WarningBMXCullman39 min
Oct 24, 10:09 PM CDTSevere Thunderstorm WarningBMXJackson51 min
Oct 24, 10:41 PM CDTSevere Thunderstorm WarningBMXBlount49 min
Oct 24, 10:47 PM CDTSevere Thunderstorm WarningBMXCullman23 min
Oct 24, 10:55 PM CDTSevere Thunderstorm WarningBMXDeKalb50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.